Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 302, NWS Lincoln, IL

September 9, 2006Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 9, 2006, 6:52 PM CDT for Marshall County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2006, 6:52 PM CDT (23:52 UTC)
Expired
Sep 9, 2006, 7:30 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 092352
SVRILX
ILC123-100030-
/O.NEW.KILX.SV.W.0302.060909T2352Z-060910T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
652 PM CDT SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 730 PM CDT.

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LACON...AND WAS MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VARNA...
  TOLUCA...
  LACON...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4110 8938 4093 8947 4096 8907 4111 8914

$$

SMITH
2 follow-up statements
000 
WWUS53 KILX 100011
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
711 PM CDT SAT SEP 9 2006

ILC123-100030-
/O.CON.KILX.SV.W.0302.000000T0000Z-060910T0030Z/
MARSHALL-
711 PM CDT SAT SEP 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN MARSHALL COUNTY...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 3 MILES EAST OF LACON...MOVING EAST AT 15
MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  VARNA.
  LA ROSE.
  TOLUCA.

LAT...LON 4110 8938 4093 8947 4096 8907 4111 8914

$$

SMITH
000 
WWUS53 KILX 100028
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
727 PM CDT SAT SEP 9 2006

ILC123-100036-
/O.EXP.KILX.SV.W.0302.000000T0000Z-060910T0030Z/
MARSHALL-
727 PM CDT SAT SEP 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY
EXPIRES AT 730 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4110 8938 4093 8947 4096 8907 4111 8914

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:29 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 9, 2:29 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT SAT SEP 9 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
COLD FRONT MAKING SLOW PROGRESS THROUGH NORTHERN ILLINOIS THIS
AFTERNOON AND NOW LIES FROM NEAR GALESBURG TO SOUTH OF KANKAKEE.
EXPECT THIS SLOW MOTION TO CONTINUE THIS EVENING AS THE MAIN UPPER
ENERGY APPROACHES FROM THE CENTRAL PLAINS. AREA OF SHOWERS NOW
APPROACHING MISSISSIPPI RIVER...BUT WITH UPPER FLOW BACKING AHEAD OF
THE KANSAS SHORTWAVE...EXPECT MOST OF THIS ACTIVITY TO BE OVER THE
NORTHERN ZONES OVERNIGHT. COVERAGE IS PRETTY GOOD OVER MISSOURI THIS
AFTERNOON...BUT THIS MAY DECREASE AS IT EXTENDS INTO INITIALLY DRIER
AIR FURTHER EAST. SO WILL GO WITH HEALTHY CHANCE POPS OVER THE
NORTH...WITH MORE SCATTERED/ISOLATED ACTIVITY FURTHER SOUTH. OVER
THE CENTRAL AREAS SOUTH OF THE FRONT...HEATING INTO THE MIDDLE 80S
HAS ONCE AGAIN ALLOWED SOME ISOLATED SHOWERS TO DEVELOP LIKE THE
PAST COUPLE OF DAYS. THIS SHOULD DISSIPATE EARLY...THEN POSSIBLY
INCREASE ONCE AGAIN OVERNIGHT.

PRECIPITATION SHOULD BE INCREASING SUNDAY WITH THE FRONT IN THE AREA
AND INCREASING DYNAMICS FROM THE SHORTWAVE THAT WILL BE IN IOWA AND
MISSOURI BY THE END OF THE DAY. STILL PREFER THE NAM WITH ITS MASS
FIELDS AS THE GFS CONTINUES TO PRODUCE TOO MUCH LOW PRESSURE TOO FAR
NORTH. THE BEST BAROCLINIC ZONE AND LIFT SUNDAY AND SUNDAY NIGHT
WILL BE ACROSS THE NORTHERN HALF OF THE AREA...WHERE WE WILL INSERT
SOME LIKELY POPS. ISOLATED CONVECTION CANNOT BE RULED OUT...BUT MOST
OF THE ACTIVITY WILL BE ELEVATED. MONDAY LOOKS LIKE THE BEST CHANCES
FOR RAIN...AS THE LEAD SHORTWAVE WILL BE MOVING THROUGH AT THAT
TIME. AGAIN...THE NAM LOOKS BETTER IN MOVING A WEAK SURFACE LOW
ACROSS SOUTHERN ILLINOIS DURING THE AFTERNOON AND EVENING HOURS. THE
NAM CONTINUES TO HAVE SUPPORT FROM THE ENSEMBLE MEANS AS WELL AS THE
CANADIAN MODEL. THE GFS WITH ITS STRONG LOW OVER CHICAGO BY 00Z
TUESDAY HAS BEEN DISCOUNTED. THE PRECIPITATION WILL BEGIN TO MOVE
EAST OF THE AREA TUESDAY...WITH ONLY A SLIGHT CHANCE OF SOME
LINGERING SHOWERS OVER THE EAST TUESDAY NIGHT.

LONG TERM...THURSDAY THROUGH SATURDAY...
THE LONGER TERM WILL SEE A WARMING TREND BEGINNING LATE THURSDAY
INTO SATURDAY AS UPPER TROUGHING DEVELOPS OVER THE PACIFIC NORTHWEST
AND THE NEXT COLD FRONT MOVES INTO THE WESTERN PLAINS. WARM
ADVECTION AHEAD OF THE FRONT WILL BRING HIGHS ONCE AGAIN INTO THE
LOWER 80S FRIDAY AND SATURDAY. THE FRONT WILL BE SLOW TO MOVE
THROUGH THE PLAINS AND EXPECT THE NEXT CHANCE FOR PRECIPITATION TO
BE BEYOND THIS 7 DAY PERIOD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Sep 9, 11:16 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1116 AM CDT SAT SEP 9 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1116 AM CDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLOWLY DROP INTO CENTRAL ILLINOIS LATER TODAY
AND TONIGHT...TRIGGERING WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS LOCATIONS NORTH OF I-70. ANY STORMS THAT
DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL LINGER OVER THE SOUTHERN SECTIONS OF THE
REGION INTO EARLY NEXT WEEK...RESULTING IN A CONTINUED CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Special weather statement, Sep 9, 6:08 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT SAT SEP 9 2006

ILZ031-037-038-043>046-055>057-100115-
WOODFORD-TAZEWELL-MCLEAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-
DOUGLAS-COLES-EDGAR-
INCLUDING THE CITIES OF...BLOOMINGTON...NORMAL...CHAMPAIGN...
URBANA...DANVILLE...CHARLESTON...MATTOON
608 PM CDT SAT SEP 9 2006

...FUNNEL CLOUDS SIGHTED OVER SOUTHEAST CHAMPAIGN COUNTY...

THE CHAMPAIGN COUNTY ESDA REPORTED SOME SIGHTINGS OF FUNNEL CLOUDS
NEAR SIDNEY...OR ABOUT 8 MILES SOUTH OF CHAMPAIGN.

ATMOSPHERIC CONDITIONS EXIST THIS EVENING ACROSS A PORTION OF
CENTRAL AND EAST CENTRAL ILLINOIS THAT FAVORS THE POSSIBLE
FORMATION OF WEAK CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF
THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND
THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN
BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES
THE GROUND.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:49 PM CDTSevere Thunderstorm WarningILXWoodford21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.